Medicine>>>>>Allergy and Immunology
Question 4#

A 20-year-old nursing student complains of asthma while on her surgical rotation. She has developed dermatitis of her hands. Symptoms are worse when she is in the operating room.

Which of the following statements is correct? 

A) This is a benign contact reaction
B) The patient should be evaluated for latex allergy by skin testing
C) This syndrome is less common now than 10 years ago
D) Oral corticosteroid is indicated.
E) She will have to change her career since there is no substitute for latex gloves

Correct Answer is B

Comment:

Latex allergy has become an increasingly recognized problem. This is an IgE-mediated hypersensitivity to latex products, particularly surgical gloves. Patients present with localized urticaria at the site of contact, but can also have serious manifestations such as generalized urticaria, wheezing, laryngeal edema, and hypotension. A scratch test with latex extract is the most sensitive approach to diagnosis. The test must be done with caution since anaphylaxis can occur. Education with avoidance of latex products is the best approach to management. Vinyl gloves can be substituted for latex, although she will still need to be cautious because latex is present in so many medical devices (including mundane objects such as enema tubes). Corticosteroids might be used in severe asthma or anaphylaxis but, because of long-term side effects, would not be part of routine management.